Alert archive / Alabama / Red Flag Warnings in 2015

Red Flag Warning 7, NWS Birmingham, AL

February 18, 201531 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 18, 2015, 3:49 AM CST for 31 counties in Alabama. It took effect at Feb 18, 2015, 11:00 AM CST. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2015, 3:49 AM CST (09:49 UTC)
In effect from
Feb 18, 2015, 11:00 AM CST
Expired
Feb 18, 2015, 12:29 PM CST
In force
89 min
Issued by
NWS Birmingham, AL
All 31 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -159 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
-159 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WWUS84 KBMX 180949
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 AM CST WED FEB 18 2015

...DRY AIRMASS MOVES INTO CENTRAL ALABAMA...

ALZ019-021>050-190100-
/O.NEW.KBMX.FW.W.0007.150218T1700Z-150219T0000Z/
/O.NEW.KBMX.FW.A.0006.150219T1700Z-150220T0000Z/
CALHOUN-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
349 AM CST WED FEB 18 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR COUNTIES SOUTH OF AND INCLUDING PICKENS...
TUSCALOOSA...JEFFERSON...ST CLAIR...CALHOUN...AND CLEBURNE...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON FOR COUNTIES SOUTH OF AND INCLUDING
LAMAR...FAYETTE...JEFFERSON...ST CLAIR...CALHOUN...AND CLEBURNE...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS
FIRE WEATHER WATCH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON. 

* WINDS...WILL BE FROM THE NORTHWEST 10 TO 20 MPH WITH GUSTS UP 
  TO 30 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. IN THIS CASE A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

ALZ012-013-015-190100-
/O.NEW.KBMX.FW.A.0006.150219T1700Z-150220T0000Z/
LAMAR-FAYETTE-WALKER-
349 AM CST WED FEB 18 2015

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON FOR COUNTIES SOUTH OF AND INCLUDING LAMAR...
FAYETTE...JEFFERSON...ST CLAIR...CALHOUN...AND CLEBURNE...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON. 

* WINDS...ON THURSDAY WILL BE FROM THE NORTHWEST 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT FOR 
  4 OR MORE HOURS.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
1 follow-up statement
219 
WWUS84 KBMX 181829
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CST WED FEB 18 2015

ALZ019-021>050-191200-
/O.CAN.KBMX.FW.W.0007.000000T0000Z-150219T0000Z/
/O.CON.KBMX.FW.A.0006.150219T1700Z-150220T0000Z/
CALHOUN-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1229 PM CST WED FEB 18 2015

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON FOR COUNTIES SOUTH OF AND INCLUDING
LAMAR...FAYETTE...JEFFERSON...ST CLAIR...CALHOUN...AND CLEBURNE...

...RED FLAG WARNING IS CANCELLED FOR TODAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE RED
FLAG WARNING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM
THURSDAY MORNING THROUGH THURSDAY AFTERNOON. 


* RELATIVE HUMIDITY...MAY DROP BELOW 25 PERCENT FOR SEVERAL HOURS
  ON THURSDAY.

* IMPACTS...THE DRY AIRMASS MAY RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&


$$

ALZ012-013-015-191200-
/O.CON.KBMX.FW.A.0006.150219T1700Z-150220T0000Z/
LAMAR-FAYETTE-WALKER-
1229 PM CST WED FEB 18 2015

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON FOR COUNTIES SOUTH OF AND INCLUDING
LAMAR...FAYETTE...JEFFERSON...ST CLAIR...CALHOUN...AND CLEBURNE...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON. 

* WINDS...WILL BE FROM THE NORTHWEST 5 TO 10 MPH.

* RELATIVE HUMIDITY...MAY DROP BELOW 25 PERCENT FOR SEVERAL HOURS
  ON THURSDAY.

* IMPACTS...THE DRY AIRMASS MAY RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 17, 11:30 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 17, 11:30 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CST TUE FEB 17 2015

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

TEMPERATURES HAVE ALREADY FALLEN AS LOW AS SOME MODEL GUIDANCE
SUGGESTED FOR OVERNIGHT LOWS. LIGHT WINDS REMAIN IN PLACE AND HAVE
NUDGED DOWN THE FORECAST LOWS A COUPLE OF DEGREES FOR SOME SPOTS.
AN UPSTREAM CLIPPER OVER MISSOURI AND ARKANSAS IS PRODUCING
SNOW...BUT MOISTURE IS QUITE LIMITED. STILL EXPECTING THE BEST
COMBINATION OF LIFT AND MOISTURE TO REMAIN TO OUR NORTH AND HAVE
MADE NO CHANGES TO THE FORECAST FOR FLURRIES ACROSS THE NORTH
AROUND DAYBREAK.

87/GRANTHAM

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS. BKN DECK WILL
CROSS THE AREA EARLY THIS MORNING...BUT CIGS SHOULD REMAIN ABOVE
3KFT. WINDS TONIGHT WILL BE LIGHT FROM THE NORTHWEST...INCREASING IN
INTENSITY AFTER DAYBREAK. NORTHWEST WINDS WILL BE RATHER STRONG
TOMORROW...WITH GUSTS UP TO 25-26KTS POSSIBLE. WINDS DO DIMINISH
AROUND 19/00Z...TO 8-10KTS.

14

&&

.PREV DISCUSSION...
/ISSUED 325 PM CST TUE FEB 17 2015/

A COLD DAY ACROSS CENTRAL ALABAMA WITH ALMOST EVERYONE STAYING
BELOW 40S. SOME LOCATIONS IN THE SOUTHEAST TOPPED 40 LAST HOUR BUT
A FEW LOCATIONS ARE STILL BELOW FREEZING IN THE FAR NORTH. THE
COLD TREND CONTINUES THROUGH THE END OF THE WORK WEEK WITH ANOTHER
ARCTIC BLAST COMING THROUGH TOMORROW. A SHORTWAVE WILL BRING SOME
FLURRIES/SNOW SHOWERS TO THE NORTHERN THIRD OF THE AREA ON
WEDNESDAY ON THE LEADING EDGE OF THE ARCTIC AIRMASS. RECORD
TEMPERATURES WILL BE POSSIBLE THURSDAY MORNING DEPENDING ON WHERE
THE SURFACE RIDGE SETTLES AND RECORD LOW MAXES WILL BE POSSIBLE
THURSDAY AFTERNOON.

WE TRANSITION INTO ANOTHER POTENTIAL WINTRY MIX ON FRIDAY AND
FRIDAY EVENING. WITH FRIDAY MORNING TEMPERATURES IN THE MID TEENS
TO LOWER 20S...THE RUSH WILL BE ON TO ERODE THE COLD AIR BEFORE
THE MOISTURE GETS IN. THE GFS AND NAM ARE VERY BULLISH WITH THEIR
QPF ACROSS THE NORTH FRIDAY. THOSE FORECAST SOUNDINGS INDICATE
THERE COULD BE SOME PROBLEMS BUT CONFIDENCE REMAINS RATHER LOW AS
WE AGAIN ARE ON THE EDGE OF TOO WARM AND JUST COLD ENOUGH. WILL
PUT A LOW CONFIDENCE NUMBER IN THE HWO. WARMER AIR IS DEFINITELY
FORECAST INTO THE WESTERN 2/3RDS OF THE CWA BY FRIDAY EVENING BUT
WEDGE AFFECTS IN THE EAST MAY LINGER LONG ENOUGH THAT FREEZING
RAIN WILL BE POSSIBLE IN A FEW AREAS THROUGH THE OVERNIGHT. THESE
DETAILS WILL HAVE TO BE WORKED OUT AS WE GET CLOSER TO THE EVENT.

TEMPERATURE WILL MODERATE THROUGH THE WEEKEND WITH A DECENT CHANCE
OF RAIN/SHOWERS ACROSS THE NORTHERN HALF OF THE CWA AND LESSER
CHANCES ACROSS THE SOUTH. RAIN/SHOWERS WILL MOST LIKELY PASS
THROUGH THE ENTIRE CWA SUNDAY OR MONDAY ALONG THE LEADING EDGE OF
ANOTHER COLD AIR MASS.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     22  35   9  27  15 /  10  10   0   0  10
ANNISTON    24  40  11  29  16 /  10  10   0   0  10
BIRMINGHAM  23  41  12  31  18 /  10  10   0   0  10
TUSCALOOSA  26  43  17  35  21 /  10   0   0   0  10
CALERA      26  43  15  32  21 /  10  10   0   0  10
AUBURN      27  46  17  33  20 /   0   0   0   0  10
MONTGOMERY  28  48  20  37  22 /   0   0   0   0  10
TROY        26  50  21  38  22 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Feb 17, 3:17 PM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CST TUE FEB 17 2015

ALZ011>015-017>050-190030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
317 PM CST TUE FEB 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THE OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ARCTIC COLD FRONT WILL BLAST THROUGH THE REGION ON WEDNESDAY.
GUSTY WINDS WILL ACCOMPANY THE FRONT WITH SUSTAINED WINDS 15 TO
25 MPH WITH A FEW GUSTS UP TO 30 MPH POSSIBLE.

A COLD AND DRY AIR MASS WILL SETTLE OVER THE SOUTHEAST FOR MID
WEEK. A HIGH FIRE DANGER WILL BE POSSIBLE FOR BOTH WEDNESDAY AND
THURSDAY AFTERNOONS ACROSS CENTRAL ALABAMA. OUTDOOR BURNING IS
DISCOURAGED.

A VERY COLD AIR MASS WILL BE IN PLACE WEDNESDAY NIGHT INTO
THURSDAY MORNING WITH READINGS FROM THE SINGLE DIGITS ACROSS THE
FAR NORTH TO THE LOWER 20S ACROSS THE FAR SOUTHERN PORTIONS OF
CENTRAL ALABAMA. A HARD FREEZE IS EXPECTED. MIDDLE TEENS WILL BE
POSSIBLE AGAIN ON FRIDAY MORNING ACROSS THE NORTHEAST.

A WINTRY MIX OF PRECIPITATION WITH SNOW...POSSIBLY CHANGING OVER
TO FREEZING RAIN AND RAIN DURING THE DAY WILL BE POSSIBLE ACROSS
THE NORTHERN HALF OF CENTRAL ALABAMA ON FRIDAY DURING THE DAY AND
FOR THE NORTHEAST PORTIONS LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT MAY BE NEEDED ON FRIDAY.

08/MK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 1:25 AM CSTHard Freeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more33 hr
Feb 18, 3:05 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more15 hr
Feb 18, 3:17 AM CSTWind Chill AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more31 hr
Feb 18, 3:49 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 28 more17 hr

Nearby

Red Flag Warnings in Alabama, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.